Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 287, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 17, 2017, 7:04 PM MDT for Wallace County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2017, 7:04 PM MDT (01:04 UTC)
- Expired
- Aug 17, 2017, 7:49 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Wallace County, KS
The radar
The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:15 PM MDT | HAIL 0.75 | 10 S Sharon Springs, KS | 30 TO 40 MPH WIND ESTIMATED. |
| Aug 17, 7:15 PM MDT | HAIL 1 | 10 S Sharon Springs, KS | DIME AND QUARTER SIZE HAIL WITH 30 TO 40 MPH WINDS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 3281 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WUUS53 KGLD 180104
SVRGLD
KSC199-180200-
/O.NEW.KGLD.SV.W.0287.170818T0104Z-170818T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
704 PM MDT THU AUG 17 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Wallace County in west central Kansas...
* Until 800 PM MDT
* At 704 PM MDT, a severe thunderstorm was located 9 miles southeast
of Weskan, or 10 miles southwest of Sharon Springs, moving east at
25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southern Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10195 3886 10195 3892 10149 3870 10148
TIME...MOT...LOC 0104Z 262DEG 20KT 3875 10184
HAIL...1.25IN
WIND...60MPH
$$
Lundquist3 follow-up statements
031
WWUS53 KGLD 180120
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
720 PM MDT THU AUG 17 2017
KSC199-180200-
/O.CON.KGLD.SV.W.0287.000000T0000Z-170818T0200Z/
Wallace KS-
720 PM MDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN WALLACE COUNTY...
At 719 PM MDT, a severe thunderstorm was located 9 miles south of
Sharon Springs, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10183 3885 10184 3892 10149 3870 10148
TIME...MOT...LOC 0119Z 265DEG 28KT 3876 10169
HAIL...1.00IN
WIND...60MPH
$$
Lundquist654
WWUS53 KGLD 180131
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
731 PM MDT THU AUG 17 2017
KSC199-180200-
/O.CON.KGLD.SV.W.0287.000000T0000Z-170818T0200Z/
Wallace KS-
731 PM MDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN WALLACE COUNTY...
At 731 PM MDT, a severe thunderstorm was located 10 miles south of
Wallace, or 13 miles southeast of Sharon Springs, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10170 3887 10171 3892 10149 3870 10148
TIME...MOT...LOC 0131Z 267DEG 25KT 3876 10157
HAIL...1.00IN
WIND...60MPH
$$
Lundquist383
WWUS53 KGLD 180149
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
749 PM MDT THU AUG 17 2017
KSC199-180158-
/O.CAN.KGLD.SV.W.0287.000000T0000Z-170818T0200Z/
Wallace KS-
749 PM MDT THU AUG 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALLACE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3870 10170 3887 10171 3892 10149 3870 10148
TIME...MOT...LOC 0144Z 262DEG 20KT 3875 10144
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:45 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 17, 5:45 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 545 PM MDT Thu Aug 17 2017 .UPDATE... Issued at 539 PM MDT Thu Aug 17 2017 Main change was to refine the timing of storms for the Tri-State Area this evening based on latest radar trends and near term model data. Model data and radar were both supporting two groups of storms, one over the south and one over the north. There is more model agreement and stronger lift and more instability over the south half of the Tri- State Area, so initially had more confidence of storms there. However radar trends show the storms over the north increasing in coverage. The better preforming model data for these storms has the two groups eventually merging over the east half of the Tri-State Area. The storm activity will largely be done before midnight local time. Main threats will be damaging wind gusts and hail up to golf ball size. The greatest threat for severe weather will be south of I-70. && .SHORT TERM...(This evening through Friday) Issued at 201 PM MDT Thu Aug 17 2017 Forecast issues will be chance of thunderstorms and their severity. Weak right rear quadrant moves across the area during the night. Shortwave trough moves across the forecast area the night. So kept the trend of slight chance to low chance pops progressing across the area during the night looks good. Shear and other severe indices/parameters support having at least isolated severe. Drying and subsidence moves into the area during the day as mid level heights rise and ridging moves into area. Surface ridge noses in during the day as winds shift to the north. Guidance very similar to the previous forecast and made only minor adjustments. .LONG TERM...(Friday night through Thursday) Issued at 138 PM MDT Thu Aug 17 2017 Monsoonal moisture continues to advect into the central Plains region Friday night and Saturday as the H5 ridge remains in place over southeast Texas. H7 trough sets up in the lee of the Rockies Saturday afternoon, giving us a chance of thunderstorms mainly east of the Kansas, Colorado border. Isolated strong to severe storms are possible. For Sunday, the trough remains in the area and with slightly better instability in place, we could see another round of isolated to scattered strong to severe thunderstorms mainly east of HWY 83. Monday and Tuesday: A theta-e axis will be in place, stretched from southwest to northeast across the CWA. CAPE remains modest with relatively weak shear both in the 0-1 km and 0-6 km layers. Strong to severe storms are a possibility during the late afternoon and evening mainly along and east of this boundary; however, coverage will likely be limited. Good instability will be in place Tuesday but with little in the way of forcing or shear, thunderstorm development is not expected. Wednesday and Thursday: A relatively strong shortwave will move across the region with an associated theta-e boundary and CAPE axis. Will need to monitor this closely for consistency in the upcoming days as more widespread thunderstorm development would be expected with this scenario. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 539 PM MDT Thu Aug 17 2017 VFR conditions forecast for the TAFs. A broken line of storms will move east across the forecast area. Not very confident KGLD will have storms close enough to warrant a mention. However KMCK will have the line move through. Did not have the storms in a prevailing group due to the line not being very wide. Otherwise south winds will turn to the northwest Friday morning behind a surface trough. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...BULLER LONG TERM...TL AVIATION...JTL
Hazardous weather outlook, Aug 17, 5:07 PM MDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 507 PM MDT Thu Aug 17 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182315- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 507 PM MDT Thu Aug 17 2017 /607 PM CDT Thu Aug 17 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Strong to severe thunderstorms may occur across the entire Tri-State Area late this afternoon through mid evening. Damaging winds and large hail up to golf ball size will be the main threats with the most intense storms. The severe threat will end from west to east by 11 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a marginal risk of severe thunderstorms Saturday afternoon and evening across the Tri-State area. Thunderstorms remain possible across parts of the area nearly every day next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports are appreciated. JTL
In the hours before
Special weather statement, Aug 17, 5:42 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Goodland KS 542 PM MDT THU AUG 17 2017 COZ090-180000- Yuma County CO- 542 PM MDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 600 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near Wray, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray and Laird. This includes Highway 385 between mile markers 234 and 249. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4015 10205 3991 10212 3996 10235 4015 10227 TIME...MOT...LOC 2342Z 278DEG 33KT 4006 10220 JRM
Special weather statement, Aug 17, 5:53 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Goodland KS 553 PM MDT THU AUG 17 2017 NEZ079-180015- Dundy NE- 553 PM MDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL 615 PM MDT... At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Champion, or 18 miles south of Imperial, moving east at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This thunderstorm will produce strong winds resulting in areas of reduced visibility in blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. This storm will remain over mainly rural areas of northwestern Dundy County. LAT...LON 4035 10155 4016 10172 4022 10195 4035 10182 TIME...MOT...LOC 2353Z 280DEG 23KT 4026 10174 JRM
Special weather statement, Aug 17, 6:22 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
622 PM MDT THU AUG 17 2017
KSZ001-NEZ079-180045-
Cheyenne KS-Dundy NE-
622 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 645 PM MDT/745 PM CDT/...
At 622 PM MDT/722 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles west of Benkelman
to 8 miles south of Haigler. Movement was southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
St. Francis, Haigler and Parks.
LAT...LON 4013 10175 3997 10147 3964 10195 3980 10205
3994 10205
TIME...MOT...LOC 0022Z 318DEG 26KT 4009 10171 3990 10200
JRMLocal storm report, Aug 17, 6:50 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL BENKELMAN 40.05N 101.54W
08/17/2017 M0.75 INCH DUNDY NE TRAINED SPOTTER
&&
DRSpecial weather statement, Aug 17, 6:59 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 659 PM MDT THU AUG 17 2017 KSZ027-041-180115- Wallace KS-Greeley KS- 659 PM MDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE AND NORTH CENTRAL GREELEY COUNTIES UNTIL 715 PM MDT... At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Weskan, or 12 miles southwest of Sharon Springs, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Wallace and north central Greeley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3869 10199 3882 10200 3886 10172 3869 10168 TIME...MOT...LOC 0059Z 258DEG 19KT 3875 10189 Lundquist
Local storm report, Aug 17, 7:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL BENKELMAN 40.05N 101.54W
08/17/2017 M1.00 INCH DUNDY NE TRAINED SPOTTER
MAJORITY OF HAIL WAS LESS THAN DIME SIZE. THERE WERE
SEVERAL PIECES OF QUARTER SIZE HAIL.
&&
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:22 PM MDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| Aug 17, 6:33 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 42 min |
| Aug 17, 6:59 PM MDT | Special Weather Statement | GLD | Wallace | 16 min |
| Aug 17, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 63 min |
| Aug 17, 7:38 PM MDT | Special Weather Statement | GLD | Logan | 22 min |
| Aug 17, 7:46 PM MDT | Special Weather Statement | GLD | Rawlins | 14 min |
| Aug 17, 7:56 PM MDT | Special Weather Statement | GLD | Logan | 34 min |
| Aug 17, 8:09 PM MDT | Special Weather Statement | GLD | Decatur | 21 min |
| Aug 17, 8:09 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 66 min |
| Aug 17, 8:33 PM MDT | Special Weather Statement | GLD | Norton, Sheridan | 27 min |
| Aug 17, 8:37 PM MDT | Special Weather Statement | GLD | Thomas | 8 min |
| Aug 17, 8:38 PM MDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Aug 17, 8:45 PM MDT | Special Weather Statement | GLD | Gove | 30 min |
| Aug 17, 8:58 PM MDT | Special Weather Statement | GLD | Graham, Sheridan | 32 min |
| Aug 17, 9:08 PM MDT | Special Weather Statement | GLD | Thomas | 37 min |
| Aug 17, 9:29 PM MDT | Special Weather Statement | GLD | Graham, Sheridan, Thomas | 31 min |
| Aug 17, 9:56 PM MDT | Special Weather Statement | GLD | Graham, Sheridan | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.